Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Birmingham, AL

April 5, 2017Dallas County, Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 9:00 AM CDT for Dallas County, Lowndes County, Alabama. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 9:00 AM CDT (14:00 UTC)
Expired
Apr 5, 2017, 10:15 AM CDT
In force
75 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Dallas County, AL, Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 6:54 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS54 KBMX 051400
SVRBMX
ALC047-085-051515-
/O.NEW.KBMX.SV.W.0089.170405T1400Z-170405T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
900 AM CDT WED APR 5 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Lowndes County in south central Alabama...
  Southeastern Dallas County in south central Alabama...

* Until 1015 AM CDT

* At 900 AM CDT, a severe thunderstorm was located near Camden,
  moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Benton,
  Belknap, Beechwood, Tyler, Dallas Lake, Manack, Tilden,
  Carlowville, Letohatchee, Minter, Mount Willing, Collirene,
  Farmersville and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until noon CDT for south central
Alabama.

LAT...LON 3205 8686 3205 8718 3212 8726 3215 8726
      3239 8684 3231 8681 3234 8677 3239 8678
      3240 8672 3236 8671 3235 8668 3241 8662
      3236 8660 3238 8657 3234 8654 3234 8648
      3228 8648 3224 8641 3214 8641 3196 8684
TIME...MOT...LOC 1400Z 242DEG 41KT 3197 8736 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

17/KLAWS
2 follow-up statements
031 
WWUS54 KBMX 051428
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
928 AM CDT WED APR 5 2017

ALC047-085-051515-
/O.CON.KBMX.SV.W.0089.000000T0000Z-170405T1515Z/
Lowndes AL-Dallas AL-
928 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR LOWNDES AND SOUTHEASTERN DALLAS COUNTIES...

At 928 AM CDT, a severe thunderstorm was located 8 miles south of
Belknap, or 15 miles northeast of Camden, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Benton,
Beechwood, Belknap, Manack, Tilden, Carlowville, Letohatchee, Minter,
Mount Willing, Collirene, Farmersville and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until noon CDT for south central
Alabama.

LAT...LON 3205 8686 3205 8718 3210 8722 3231 8681
      3234 8677 3239 8678 3240 8672 3236 8671
      3235 8668 3241 8662 3236 8660 3238 8657
      3234 8654 3234 8648 3228 8648 3224 8641
      3214 8641 3199 8685
TIME...MOT...LOC 1428Z 245DEG 37KT 3209 8705 

HAIL...1.00IN
WIND...60MPH
 
$$

17/KLAWS
257 
WWUS54 KBMX 051440
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
940 AM CDT WED APR 5 2017

ALC047-051450-
/O.CAN.KBMX.SV.W.0089.000000T0000Z-170405T1515Z/
Dallas AL-
940 AM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until noon CDT for south central
Alabama.

LAT...LON 3205 8686 3205 8691 3222 8691 3223 8681
      3228 8686 3231 8680 3234 8677 3239 8678
      3240 8672 3236 8671 3235 8668 3241 8662
      3236 8660 3238 8657 3234 8654 3234 8648
      3228 8648 3224 8641 3214 8641 3199 8685
TIME...MOT...LOC 1440Z 252DEG 48KT 3211 8680 

$$

ALC085-051515-
/O.CON.KBMX.SV.W.0089.000000T0000Z-170405T1515Z/
Lowndes AL-
940 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR LOWNDES COUNTY...

At 940 AM CDT, a severe thunderstorm was located near Gordonville, or
8 miles southwest of Mosses, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Beechwood,
Manack, Mount Willing, Collirene, Letohatchee, Farmersville and
Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until noon CDT for south central
Alabama.

LAT...LON 3205 8686 3205 8691 3222 8691 3223 8681
      3228 8686 3231 8680 3234 8677 3239 8678
      3240 8672 3236 8671 3235 8668 3241 8662
      3236 8660 3238 8657 3234 8654 3234 8648
      3228 8648 3224 8641 3214 8641 3199 8685
TIME...MOT...LOC 1440Z 252DEG 48KT 3211 8680 

HAIL...1.00IN
WIND...60MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:43 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 5, 7:43 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
743 AM CDT Wed Apr 5 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

Effective warm front was recently analyzed moving north into
southern Sumter County east across central Chilton County further
east into central Randolph County. Elevated convection was
occurring near and north of this feature posing a primary risk
for large hail and a secondary lower risk of damaging winds. To
the south of this boundary, temperatures have rapidly increased
with readings of 74 in Montgomery, 73 in Selma and 70 in
Demopolis. Dew points are also quickly rising to the south with
values of 70 at Troy, Selma and Demopolis and 69 at Montgomery and
Clayton. The atmosphere will continue to destabilize from south
to north as the warm front lifts further northward. Wind profiles
will become more favorable for tornadoes over the next few hours
as more south/southeast low level winds develop along with
continued increasing winds aloft occur. The threat for large hail
will persist but will also be accompanied by a higher damaging
wind risk as winds continue to increase aloft and instability
continues to build later this morning.

For the next few hours will continue to monitor for a primary hail
threat and secondary damaging wind threat along/north of the
effective warm front as it moves into our northern counties. Our
eyes will also be closely watching more discrete convection across
southern Alabama as it moves generally northeast into our southern
counties for all modes of severe weather, including tornadoes.

Sounding data from 12Z was incomplete due to convective activity
that disrupted the latter portion of the flight, however sampling
near the warm front at that time yielded 45 knot 0-3 km bulk shear
values along with surface to 1 km storm relative helicity values
of 381 m2/s2. with 50 knot winds at 909 mb / 2377 feet.

We are scheduled to perform a special sounding at 18Z early this
afternoon.

05

&&

.AVIATION...
12Z TAF Discussion.

For the north the main focus will be the storms that will develop
and continue to develop over the area through at least 18Z. Went
with predominate thunderstorms for all northern sites during that
time. Went with VCTS for southern sites. Will continue to be a
complicated pattern for the next 12 hours. Finally after 3 to 6Z
the pattern will improve.

16

&&

.FIRE WEATHER...

A storm system will bring rain and thunderstorms to the area
through tonight. Rain-free weather returns Thursday through the
weekend. Critical fire weather conditions are not expected through
the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     78  46  61  40  62 / 100  50  20  10   0
Anniston    79  47  61  40  63 / 100  60  20  10   0
Birmingham  79  46  62  43  63 / 100  30  20  10   0
Tuscaloosa  80  46  65  43  65 / 100  30  10   0   0
Calera      80  47  63  43  64 /  80  30  10  10   0
Auburn      78  49  62  42  62 /  80  60  10  10   0
Montgomery  81  50  68  44  66 /  80  60  10   0   0
Troy        81  51  66  43  65 /  80  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 5, 5:05 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
505 AM CDT Wed Apr 5 2017

ALZ011>015-017>050-061315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
505 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe thunderstorms will be possible through tonight.

Round one of severe storms will be associated with a warm front as
it lifts northward through the area. The warm front will move north
of the area by 11 AM. Large hail up to the size of baseballs and
damaging winds will continue to be the dominate concerns of these
storms.

South of the warm front, isolated to scattered storms will develop
and continue to move northeast through the afternoon. This activity
will impact all of Central Alabama. Destructive and long-track
tornadoes will be possible, along with hail up to the size of
baseballs, and damaging straight line winds. These threats will
encompass all of Central Alabama with the greatest threat area along
and east of a line from Warrior to West Blocton to Uniontown.

Round three will be the along the cold front itself as it slides
through the area. Storms may develop along the line and continue to
develop through 9 PM or until the front slides east of the area.
Large hail, damaging winds and tornadoes will be be possible along
this line as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is expected
from early Wednesday morning through Wednesday evening.

In the hours before

Local storm report, Apr 5, 8:05 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             LOUISVILLE              31.78N 85.56W
04/05/2017  M0.25 INCH       BARBOUR            AL   PUBLIC

&&

JH
Local storm report, Apr 5, 8:07 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
807 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     TSTM WND DMG     5 ESE MILLERVILLE       33.17N 85.85W
04/05/2017                   CLAY               AL   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF COUNTY
            ROAD 5 AND BISHOP ROAD IN CLAY COUNTY.
            ESTIMATED 40-50 MPH WINDS.

&&

JH
Local storm report, Apr 5, 8:38 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             1 E ANNISTON            33.66N 85.81W
04/05/2017  M1.00 INCH       CALHOUN            AL   PUBLIC

            QUARTER SIZED HAIL ALONG JONES ROAD.

&&

JH
Local storm report, Apr 5, 8:42 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     TSTM WND DMG     5 ESE MILLERVILLE       33.17N 85.85W
04/05/2017                   CLAY               AL   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF COUNTY
            ROAD 5 AND BISHOP ROAD IN CLAY COUNTY.
            ESTIMATED 40-50 MPH WINDS. CORRECTED EVENT
            TIME.

&&

JH
Local storm report, Apr 5, 8:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
848 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     TSTM WND DMG     LINEVILLE               33.31N 85.75W
04/05/2017                   CLAY               AL   LAW ENFORCEMENT

            FEW TREES SNAPPED ALONG EAST MILL ROAD.
            REPORTED BY RETIRED LAW ENFORCEMENT OFFICER.

&&

JH
Local storm report, Apr 5, 8:52 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       HUEYTOWN                33.44N 87.00W
04/05/2017  E1.50 INCH       JEFFERSON          AL   TRAINED SPOTTER

            WATER PONDING NEAR ROADWAY ALONG 27TH AVENUE
            IN HUEYTOWN DUE TO HEAVY RAIN RUNOFF.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:24 AM CDTSevere Thunderstorm WarningBMXBarbour66 min
Apr 5, 2:04 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike56 min
Apr 5, 2:44 AM CDTSevere Thunderstorm WarningBMXRussell32 min
Apr 5, 3:32 AM CDTSevere Thunderstorm WarningBMXRussell43 min
Apr 5, 3:35 AM CDTSevere Thunderstorm WarningBMXHale, Perry40 min
Apr 5, 3:54 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 5, 3:57 AM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery33 min
Apr 5, 4:11 AM CDTSevere Thunderstorm WarningBMXBibb, Perry49 min
Apr 5, 4:45 AM CDTSevere Thunderstorm WarningBMXChilton, Shelby44 min
Apr 5, 5:22 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega38 min
Apr 5, 5:24 AM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa51 min
Apr 5, 6:02 AM CDTSevere Thunderstorm WarningBMXClay, Randolph58 min
Apr 5, 6:04 AM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry56 min
Apr 5, 6:52 AM CDTSevere Thunderstorm WarningBMXShelby83 min
Apr 5, 7:22 AM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa3 hr
Apr 5, 7:40 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Apr 5, 8:43 AM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair, Shelby, Talladega3 hr
Apr 5, 9:13 AM CDTSpecial Weather StatementBMXCleburne32 min
Apr 5, 9:35 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike70 min
Apr 5, 10:16 AM CDTSevere Thunderstorm WarningBMXMontgomery29 min
Apr 5, 10:29 AM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Randolph3 hr
Apr 5, 10:38 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa67 min
Apr 5, 10:56 AM CDTSevere Thunderstorm WarningBMXBarbour49 min
Apr 5, 11:43 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa32 min
Apr 5, 11:55 AM CDTSevere Thunderstorm WarningBMXShelby66 min
Apr 5, 12:53 PM CDTSpecial Weather StatementBMXTalladega82 min
Apr 5, 1:42 PM CDTSpecial Weather StatementBMXCleburne33 min
Apr 5, 2:35 PM CDTSpecial Weather StatementBMXCleburne25 min
Apr 5, 3:03 PM CDTSpecial Weather StatementBMXTalladega42 min
Apr 5, 3:22 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega38 min
Apr 5, 3:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega67 min
Apr 5, 4:08 PM CDTTornado WarningBMXCleburne52 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah45 min
Apr 5, 4:37 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more26 hr
Apr 5, 4:59 PM CDTSpecial Weather StatementBMXRandolph46 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby45 min
Apr 5, 5:32 PM CDTSpecial Weather StatementBMXRandolph13 min
Apr 5, 5:33 PM CDTSpecial Weather StatementBMXRandolph, Tallapoosa57 min
Apr 5, 5:55 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby35 min
Apr 5, 5:56 PM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
Apr 5, 6:03 PM CDTSevere Thunderstorm WarningBMXRandolph27 min
Apr 5, 6:17 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega43 min
Apr 5, 6:20 PM CDTSpecial Weather StatementBMXDeKalb25 min
Apr 5, 6:32 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega27 min
Apr 5, 6:35 PM CDTSevere Thunderstorm WarningBMXEtowah25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.